Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 8, 2017, 3:13 PM EDT for Essex County, Massachusetts. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2017, 3:13 PM EDT (19:13 UTC)
- Expired
- Jul 8, 2017, 3:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Essex County, MA
The radar
The Boston radar (KBOX), 68 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:19 PM EDT | TSTM WND DMG | Salem, MA | TREE BRANCH DOWN ON POWER LINES ON FOREST RIVER PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579
WUUS51 KBOX 081913
SVRBOX
MAC009-081945-
/O.NEW.KBOX.SV.W.0038.170708T1913Z-170708T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Taunton MA
313 PM EDT SAT JUL 8 2017
The National Weather Service in Taunton has issued a
* Severe Thunderstorm Warning for...
Southeastern Essex County in northeastern Massachusetts...
* Until 345 PM EDT
* At 312 PM EDT, a severe thunderstorm was located over Danvers,
moving east at 55 mph.
HAZARD...55 to 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Lynn, Revere, Peabody, Salem, Beverly, Gloucester, Saugus, Danvers,
Marblehead, Swampscott, Ipswich, Lynnfield, Middleton, Boxford,
Hamilton, Rockport, Topsfield, Manchester, Wenham and Essex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4265 7056 4257 7064 4255 7076 4247 7082
4244 7091 4243 7091 4244 7096 4244 7101
4245 7103 4265 7100
TIME...MOT...LOC 1912Z 275DEG 47KT 4256 7091
HAIL...<.75IN
WIND...60MPH
$$
FieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:53 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 8, 2:53 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
253 PM EDT Sat Jul 8 2017
.SYNOPSIS...
A slow moving cold front will bring another round of showers
and thunderstorms this afternoon and early evening. Drier
weather returns Sunday and Monday. This should be followed by a
cold front preceded by showers/thunderstorms on Tuesday. This
front then lingers nearby Wednesday into Thursday, resulting in
unsettled weather.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
225 pm update...
***Scattered strong to perhaps a few severe thunderstorms into
early this evening with the greatest risk north of the MA
turnpike***
At mid afternoon, an area of strong thunderstorms were tracking
across areas north of the MA turnpike. This is where MLCapes
over 1000 J/KG were combined with 0 to 6 km bulk shear of 50
knots. The main height falls and steeper mid level lapse rates
were across northern New England, which is the reason all the
activity has been north of the MA turnpike so far this
afternoon. Even in these locations, the activity has remained
below severe limits thus far, probably from relatively weak
surface winds and marginal mid level lapse rates. However, given
the strong 0 to 6 km bulk shear and increasing DCape will have
to watch for a few of these storms to become severe and produce
damaging wind gusts.
Across the rest of the region, it will remain rather unstable
with strong 0 to 6 km shear into the early evening. Weak mid
level lapse rates and lack of height falls will limit potential.
However, a line of showers and thunderstorms were developing
along the cold front in eastern NY. Some guidance shows the
potential for some scattered convection to cross areas south of
the MA turnpike between 4 and 7 pm. While areas north of the MA
Pike are favored, a few strong to severe thunderstorms are
certainly possible given the amount of shear. In addition, brief
torrential rain may result in localized urban street flooding
for a short time.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Tonight...
As the cold front shifts offshore, any remaining storms/showers
should dissipate and move offshore as well, especially as drier
air continues to move into the column. Initially, before the
flow shifts fully W, some fog may develop, mainly across SE MA
or RI, but this too will dissipate once winds fully shift to the
W following the frontal passage. With dwpts dropping through to
the 50s, and some clearing expected in the subsidence in the
wake of convection, overnight mins will also be dropping back
into the upper 50s and low 60s.
Sun...
Secondary front settles across N New England as the front from
today settles well to the S. This puts S new England within the
subsidence between these two features. Even though mass fields
do show a modest slackening in the form of a weak trof, the
subsidence should suppress any further redevelopment outside of
diurnal CU. Another relatively comfortable day given mixing
should allow dwpts to drop into the low 50s once again. Highs,
mainly in the upper 70s and low 80s, a bit cooler than today thanks
to some cooling aloft behind the cold front.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Overview...
Latest guidance suite remains consistent with the primary theme.
Still expecting a mid level trough over the Northeast to lift
farther north toward the middle of next week, leaving a nearly
zonal flow across our region. Another mid level trough should
arrive late next week. The duration of the zonal flow, as well
as where it primarily gets established will have a direct
influence on the southward progress of a cold front late Tuesday
into Tuesday night. Starting to see signs this front may linger
near our region during the second half of next week.
Once again, there is agreement with the broad strokes of the
synoptic pattern aloft, but not so much at the surface,
especially after Wednesday. Have only moderate confidence in the
details through Tuesday night, the low confidence thereafter.
Details...
Sunday Night-Monday...Moderate confidence.
Latest guidance continues the earlier pattern of keeping a cold
front across northern New England during this time. Most of
southern New England should remain dry. Could see a stray shower
or two move into northwestern MA during the late afternoon and
evening, but its a low risk.
Meanwhile surface high pressure builds to our south and
eventually over the Western Atlantic. Overall, a pretty typical
period of early July weather.
Monday Night-Wednesday...Moderate confidence.
Shortwave moving across the Northeast will drive a cold front across
New England. Timing of the fropa remains in question, but still
thinking it will move through our region late Tuesday night into
Wednesday morning.
While the shortwave may bring some showers our way late Monday
night into Tuesday, the main weather focus remains the cold
front, or more precisely the warm and very humid conditions
preceding it.
Daytime heating should be sufficient to generate CAPEs of
1000-1500 J/Kg, and theta-e guidance shows a ridge near the lee
trough through our western areas. This lee trough could be the
focal point for initial convection, with additional
showers/thunder overnight as the cold front moves through. We
will feature chance PoPs Tuesday afternoon and night, moving
off to the south and east by Wednesday morning.
Clearing skies behind this cold front during Wednesday, with a
small lowering of the dew points during the day.
Thursday-Friday...Low confidence.
As previously noted, lots of variability in the guidance for
this time range, leading to low confidence in the details. A
few more models and ensembles are hinting at this front stalling
near or just south of southern New England. Depending upon the
timing of various shortwaves, there would be periods of showery
weather. This is a switch from earlier this week. Not expecting
a washout, but have kept at least a low risk for showers for
portions of our region.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
This afternoon through early evening...Moderate confidence.
Complex of strong thunderstorms with gusty winds moving across
areas mainly north of the MA Pike at mid afternoon. Dry weather
prevailed south of this region, but will have to watch this area
between 4 and 8 pm for a few strong thunderstorms south of the
Pike but confidence is not as high. Outside of any
thunderstorms, VFR conditions will persist except for perhaps
some low clouds and fog patches flirting with the Cape and
Islands at times.
Tonight...Moderate to high confidence. VFR conditions will
prevail but some low clouds and fog patches may still flirt
with the Cape and Islands at times especially during the first
part of the night. May also see some localized patchy ground
fog develop late in the typically prone locations.
Sunday...High confidence in VFR conditions.
KBOS Terminal...Moderate confidence. An initial complex of
storms should pass just north of the terminal through 20z, but
some outflow and a wind shift is possible. Will also have to
watch for a few thunderstorms in the vicinity through early
evening. Otherwise, VFR conditions will prevail.
KBDL Terminal...Moderate confidence. VFR but a few thunderstorms
may be in the vicinity of the terminal between 21z and 00z.
Outlook /Sunday Night through Wednesday/...Moderate confidence.
Sunday Night-Monday...
VFR. Patchy early morning fog with potential for IFR
cigs/vsbys.
Tuesday-Wednesday...Areas of IFR cigs/vsbys in fog Tuesday
morning.
A cold front should move through late Tuesday night into
Wednesday morning. VFR with scattered MVFR cigs/vsbys in
showers/thunderstorms Tuesday afternoon through Wednesday
morning. Clearing skies Wednesday from west to east. Southwest
winds Tuesday will gust 20 to 25 knots. Winds then shift from
the Northwest behind the cold front Wednesday.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday/...
Today and tonight...Moderate confidence.
SW flow continues today, along with a building swell. Initially
it will be the seas, reaching about 5-6 ft that will provide a
need for Small Craft Advisories on the S and SE ocean waters.
However, this afternoon and evening, winds, especially as they
shift more westerly, will reach about 25 kt across most waters
except the waters closest to the Gulf of Maine. Will be
expanding Small Craft Advisories to include more waters late
today and this evening.
Tomorrow...High confidence.
W winds continue, reaching about 15-20 kt at times, but seas
will gradually recede. Therefore, expecting conditions to
generally remain below small craft advisory thresholds.
Outlook /Sunday Night through Wednesday/...Moderate confidence.
Winds and seas generally expected to remain below Small Craft
Advisory thresholds during this period. Increasing southwest
winds ahead of a cold front Tuesday into Wednesday may be enough
to build seas up to 5 feet across the outer southern coastal
waters Tuesday night into Wednesday morning.
The other concern for mariners will be the possibility of some
thunderstorms moving across the waters sometime Tuesday into
Wednesday morning.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ231>235-237-
250.
Small Craft Advisory until 8 PM EDT this evening for ANZ230-
236-251.
Small Craft Advisory until 4 AM EDT Sunday for ANZ254>256.
&&
SYNOPSIS...Belk/Doody
NEAR TERM...Frank
SHORT TERM...Doody
LONG TERM...Belk
AVIATION...Frank/Belk
MARINE...Belk/FrankHazardous weather outlook, Jul 8, 4:26 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 426 AM EDT Sat Jul 8 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-090830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 426 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...Today and Tonight. Some thunderstorms this afternoon and evening may contain strong or damaging winds, hail and heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230>237-250-251-254>256-090830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 426 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. A few strong thunderstorms with gusty winds are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 8, 2:25 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
225 PM EDT SAT JUL 8 2017
MAZ005>007-014-026-081915-
Northwest Middlesex County MA-Eastern Essex MA-
Central Middlesex County MA-Western Essex MA-Southeast Middlesex MA-
225 PM EDT SAT JUL 8 2017
...Strong Thunderstorms moving into northeastern Massachusetts...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Littleton, or 7 miles southwest of Chelmsford, moving east at 50 mph.
Wind gusts to 40 to 50 mph, frequent lightning, and brief heavy
downpours will accompany this storm.
Locations impacted include...
Lowell, Lynn, Malden, Medford, Revere, Peabody, Arlington, Salem,
Billerica, Beverly, Woburn, Chelmsford, Andover, Lexington,
Tewksbury, North Andover, Melrose, Saugus, Danvers and Wakefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4245 7089 4244 7091 4243 7091 4243 7097
4244 7097 4243 7101 4245 7102 4243 7102
4245 7155 4248 7156 4253 7153 4254 7154
4255 7159 4263 7159 4269 7086
TIME...MOT...LOC 1824Z 270DEG 43KT 4254 7149
FieldLocal storm report, Jul 8, 2:39 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
239 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG LEOMINSTER 42.52N 71.77W
07/08/2017 WORCESTER MA AMATEUR RADIO
TREE BRANCHES DOWN MERRIIAM AVENUE AT BLOSSOM STREET...
PORTION OF A TREE DOWN LOWE STREET AT APPLE TREE LANE
&&
AEDLocal storm report, Jul 8, 2:40 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
240 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM FLOOD FITCHBURG 42.59N 71.82W
07/08/2017 WORCESTER MA AMATEUR RADIO
MECHANIC STREET FLOODED BY DOLLAR TREE STORE
&&
AEDLocal storm report, Jul 8, 2:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
242 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM FLOOD LEOMINSTER 42.52N 71.77W
07/08/2017 WORCESTER MA AMATEUR RADIO
CAR STUCK IN FLOOD WATERS UNDER A BNRIDGE OVERPASS ON
LANCASTER STREET BY GRAHAM STREET
&&
AEDLocal storm report, Jul 8, 2:43 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
243 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG LEOMINSTER 42.52N 71.77W
07/08/2017 WORCESTER MA AMATEUR RADIO
TREE BRANCHES DOWN MERRIIAM AVENUE AT BLOSSOM STREET...
PORTION OF A TREE DOWN LOWE STREET AT APPLE TREE LANE
0218 PM FLOOD FITCHBURG 42.59N 71.82W
07/08/2017 WORCESTER MA AMATEUR RADIO
MECHANIC STREET FLOODED BY DOLLAR TREE STORE
0225 PM FLOOD LEOMINSTER 42.52N 71.77W
07/08/2017 WORCESTER MA AMATEUR RADIO
CAR STUCK IN FLOOD WATERS UNDER A BNRIDGE OVERPASS ON
LANCASTER STREET BY GRAHAM STREET
0231 PM NON-TSTM WND DMG NEWBURYPORT 42.81N 70.89W
07/08/2017 ESSEX MA AMATEUR RADIO
LARGE BRANCH DOWN ON ROAD AT LOWE STREET AT TAPPANS
LANE
&&
AEDLocal storm report, Jul 8, 2:45 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
245 PM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG LANCASTER 42.45N 71.67W
07/08/2017 WORCESTER MA AMATEUR RADIO
LARGE TREE DOWN BLOCKING BOLTON STATION ROAD
&&
AEDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:01 AM EDT | Small Craft Advisory | BOX | 15 hr | |
| Jul 8, 11:43 AM EDT | Special Weather Statement | BOX | Franklin | 62 min |
| Jul 8, 12:32 PM EDT | Special Weather Statement | BOX | Hampshire | 43 min |
| Jul 8, 12:54 PM EDT | Special Weather Statement | BOX | Franklin, Hampshire | 51 min |
| Jul 8, 1:32 PM EDT | Special Weather Statement | BOX | Worcester | 28 min |
| Jul 8, 1:53 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 37 min |
| Jul 8, 2:25 PM EDT | Special Weather Statement | BOX | Middlesex | 50 min |
| Jul 8, 2:37 PM EDT | Special Marine Warning | BOX | 53 min | |
| Jul 8, 3:26 PM EDT | Special Marine Warning | BOX | 64 min | |
| Jul 8, 4:24 PM EDT | Special Weather Statement | BOX | Hampshire | 36 min |
| Jul 8, 5:09 PM EDT | Special Weather Statement | BOX | Worcester | 51 min |
| Jul 8, 5:42 PM EDT | Special Marine Warning | BOX | 48 min | |
| Jul 8, 5:52 PM EDT | Special Weather Statement | BOX | Norfolk | 38 min |
| Jul 8, 7:04 PM EDT | Special Weather Statement | BOX | Norfolk | 41 min |
| Jul 8, 7:39 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 51 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.